starting meds for the first time

Discussion in 'Therapy and Medication' started by plshelpme, Nov 16, 2010.

  1. plshelpme

    plshelpme Well-Known Member

    i'm about to start bupropion next week on thursday...what side effects can i expect? i am in med school and going to be on thanksgiving break when i start, so i will be home with parents, from whom i hide my depression...so i need to hide the effects of this drug too...

    anybody know if it's safe to smoke hookah while on this drug? or drink alcohol? i don't do either too often...alcohol about once a month and hookah about once a week...no cigarettes, no drugs, except caffeine like a good student...

    the brand name is wellbutrin, but i've been prescribed the generic version...would it be safer for me to take wellbutrin instead???
     
  2. Johnnyc

    Johnnyc Well-Known Member

    When I started Bupropion I had quite a bit of a loss of appetite and a little insomnia, the insomnia went away but the lack of appetite still remains.

    As for helping with the depression I have no complaints.
     
  3. plshelpme

    plshelpme Well-Known Member

    awesome!!!

    thank you! not good for me to lose my appetite, cuz i can barely keep up with my metabolism...but as long as that is your worst complaint, i am looking forward to this!!!

    how long before the insomnia went away?
     
  4. Johnnyc

    Johnnyc Well-Known Member

    It took about four maybe five weeks, but I had other things going on in my life that may have exacerbated the situation.
     
  5. Johnnyc

    Johnnyc Well-Known Member

    I did not see the part of the post with the question of alcohol and hookah.

    It's always recommended that you do not consume alcohol with most medications, Bupropion is one of them.
    But personally I have not had any problems with mixing the two.
    As for the hookah, I'm not sure what you are smoking, so sorry no info.
     
  6. BP#1

    BP#1 Well-Known Member

    Become your own advocate. Look it up on the internet. Or, perhaps asking your pharmacist may be an idea. Oh, by the way:While Wellbutrin helps stop smoking and depression, (fact) you will notice your hair falling out....
     
  7. plshelpme

    plshelpme Well-Known Member

    thank you guys

    i've done the research and talked to pharmacist and psychiatrist...heck, i'm in medical school...i can rattle off biochemical pathways of bupropion if you want...

    but, clinical effects of medications are wayyyyy better from first hand experience...you can't get that from a textbook...(for example, they taught us that digitalis is good to treat cardiac arrhythmias, but clinically, you learn that if you administer digitalis, the patient's heart will LITERALLY STOP COMPLETELY - flat line, if you will - for a few seconds...they stopped using that awhile ago and now they use adenosine in its place...cool, right?)

    so i was just looking for some input form a primary source...

    thank you guys! good to know i can expect side effects for about a month so i can prepare for that...also, i guess i'll watch out for hair loss... :-/